Delaware, 2006

Lightning Strike in Delaware, April 1, 2006

April 1, 2006 · NWS PHI · 1 event in 1 county or zone

Lightning played havoc in Sussex County, Delaware during the afternoon hours of the 1st. In Bethany Beach at 2:12 PM EST, lightning struck a home causing a fire.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Lightning played havoc in Sussex County, Delaware during the afternoon hours of the 1st. In Bethany Beach at 2:12 PM EST, lightning struck a home causing a fire. The fire was contained to the roof and attic, with about $75,000 in damage. Another lightning strike occurred at 2:35 PM EST in Millsboro at a moble home in the 26000 block of Heartwood Cove. A fire caused by the lightning strike produced about $25,000 in damage to the moble home. In both lightning strikes, no one was reported injured.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Apr 1, 9:45 AM EST, 4 hours 27 minutes earlier.

Area forecast discussion, Apr 1, 9:45 AM EST, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
945 AM EST SAT APR 1 2006

.UPDATE...
SATELLITE SHOWING GOOD WESTERLIES MOVING THOROUGH CENTRAL PA, DRY
SLOT PUNCHING NE FROM VA AND 88-DS SHOWING THE HEAVIER SHOWERS IN
THE NORTHEAST PART OF PA FOR NOW. AS PER SWODY1 AIRMASS STILL RIPE
FOR A HEFTY TSTM THIS AFTERNOON. WILL MAKE CHANGES TO TEMPS BY
INCREASING THEM A FEW DEGREES THIS AFTERNOON.

WINDS IN THE CENTER OF DEL BAY PRETTY GUSTY SO HAVE HOISTED SCAS
FOR THE UPPER BAY AS WELL.

OTHERWISE, HAVE A GOOD AFTERNOON AND REMEMBER TO SET THE CLOCK AHEAD
TONIGHT.

EBERWINE
****

.SHORT TERM /TODAY THROUGH SUNDAY NIGHT/...
FOR TODAY, EXPECT THE PREFRONTAL SHOWER ACTIVITY TO BE THROUGH
THE REGION BY 12Z. AFTER THAT, THE LESS IMPRESSIVE LOOK TO THE
UPPER JET STRUCTURE, THE WEAKENING NATURE OF THE MID LEVEL TROF,
THE MODEST INSTABILITY, THE PRESENT RADAR DEPICTION OF THE
ACTIVITY WITH THE SFC FRONT AND THE FACT THAT WE HAVE BEEN RATHER
DRY AS OF LATE SEEMED TO ARGUE AGAINST HIGHER POPS, WHILE 18Z
FRONTOGENESIS, THE FAIR SHEAR AT LOWER LEVELS AND THE PLUME OF
MOISTURE ON THE WATER VAPOR IMAGERY TO OUR WEST SEEMED TO ARGUE
AGAINST LOWER POPS. WE HAVE THEREFORE MAINTAINED THE HIGH CHANCE
POPS AND THE MENTION OF ISOLATED THUNDER FOR TODAY. OUR WINDOW
RUNS FROM ABOUT 15Z TO ABOUT 20Z. SPC HAS NOT OUTLOOKED US FOR
ANYTHING OTHER THAN GENERAL TSTMS, AND WE CONCUR. THAT LOWER LEVEL
WIND FIELD ARGUES FOR A BREEZY DAY DEVELOPING, AND SINCE THE FLOW
LOOKS TO BE OF THE OFFSHORE VARIETY FOR MUCH OF THE DAY WE PUSHED
UP THE COASTAL MAX TEMPS TO BE MORE LIKE INLAND TEMPS. ALSO,
PERHAPS SOME COMPRESSIONAL HEATING WITH THIS FLOW AND SO WE NUDGED
UP THE INLAND TEMPS JUST A BIT.

AFTER THAT, CONTINUITY THROUGH SUNDAY SEEMED REASONABLE AS WE SHOULD
CLEAR OUT TONIGHT AND SEE A GOOD DOSE OF SUNSHINE ON SUNDAY. PREV
FCST TEMPS PRETTY CONSISTENT WITH GUIDANCE AND INDICATE SUNDAY
SOUNDINGS WILL NOT MIX US UP TO H8. FOR SUNDAY NIGHT, THE GFS IS NOW
A BIT FASTER WITH THE NEXT SYSTEM. IT BRINGS ISENT LIFT AT I295 OR
I300 INTO THE SRN AND WRN ZONES BY 12Z MONDAY. THE ETA, THE CANADIAN
SEF, THE MM5 AND AN INTERPOLATION OF THE NCEP ENSEMBLES ARGUE
AGAINST THIS, BUT MY ADMITTED FONDNESS FOR THE GFS LED ME TO SNEAK
IN A 20 POP FOR THE LATTER HALF OF SUNDAY NIGHT. PREV FCST HAD MIN
TEMPS SUNDAY NIGHT THAT LEANED TOWARD MOST RECENT MAVS OVER THE MOST
RECENT METS. THIS WOULD WORK IF CLOUDS END UP ON THE SIGNIFICANT
INCREASE FOR SUNDAY NIGHT, AND SO DID NOT CHANGE THEM.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
THE GFS, THE ETA, THE CANADIAN SEF AND THE NCEP ENSEMBLES ALL BRING
MEASURABLE PCPN TO THE AREA ON MONDAY, TIMING DIFFERENCES
NOTWITHSTANDING. THERE ALSO CONTINUES TO BE AN INDICATION OF
INSTABILITY, AT LEAST OVER THE SRN ZONES. WE THEREFORE PUSHED POPS
INTO THE LIKELY CATEGORY FOR THAT DAY. WE MADE NO OTHER CHANGES TO
THE LONG TERM. THE BULK OF THE PREV AFD...

AFTER THE SYSTEM THAT WILL AFFECT US ON MONDAY PASSES, THE LONG TERM
GETS QUIET UNTIL THE LATTER PART OF THE FORECAST TIME PERIOD. THE
MAIN LOW PRESSURE AND COLD FRONT WILL MOVE PAST OUR AREA BY
OVERNIGHT MONDAY INTO TUESDAY MORNING, BUT THERE IS A WEAK SURFACE
TROUGH THAT IS FORECAST TO LAG BEHIND THE SYSTEM WHICH MAY KEEP A
FEW SHOWERS AROUND THE AREA, MAINLY IN THE NORTHERN FORECAST
ZONES. THIS SHOULD REMAIN LIGHT, AND BE GONE BY THE END OF THE DAY
TUESDAY. HIGH PRESSURE WILL THEN BUILD INTO THE AREA, PROVIDING
FAIR WEATHER THROUGH THURSDAY. BY THE END OF THE WORK WEEK,
ANOTHER AREA OF LOW PRESSURE IS FORECAST TO MOVE THROUGH THE UPPER
MISSISSIPPI VALLEY AND INTO THE GREAT LAKES REGION, WITH A WARM
FRONT LIFTING THROUGH OUR AREA ON FRIDAY. WITH THIS WARM FRONT,
THERE MAY BE SOME SHOWERS DURING THE DAY FRIDAY. THE COLD FRONT
SHOULD PASS THROUGH DURING THE WEEKEND BRINGING ANOTHER SHOT AT
PRECIPITATION.

&&

.AVIATION...
VFR CONDITIONS SHOULD GENERALLY PREVAIL TODAY AS THE COLD FRONT OVER
THE EASTERN OHIO VALLEY AT 06Z APPROACHES AND MOVES THROUGH THE TAF
SITES TODAY. ALTOCUMULUS SHOULD LOWER TO BROKEN STRATOCUMULUS
CEILINGS BY MORNING, ESPECIALLY IN ANY SHOWER AREAS. WHERE SHOWERS
DO OCCUR, WE WILL ADD A MENTION OF MARGINAL VFR CEILINGS, ALTHOUGH
MOSTLY KEEP THE VISIBILITIES UNRESTRICTED. THE FIRST BAND OF RAIN
WAS ALREADY AFFECTING WESTERN PORTIONS OF THE REGION JUST AFTER 06Z,
AND SHOULD OVERSPREAD THE ENTIRE AREA DURING THE EARLY MORNING
PERIOD. THEN, THE ACTUAL COLD FRONT IS EXPECTED TO GENERATE MORE
SHOWERS AND POSSIBLY A FEW THUNDERSTORMS LATER THIS MORNING AND
EARLY AFTERNOON, WITH FRONTAL PASSAGE IN THE 18Z TO 21Z TIME FRAME.
CAPES ARE NOT AS PRONOUNCED ON THE NAM AS YESTERDAY, BUT LIFTED
INDICES OF ZERO TO MINUS TWO ARE STILL FORECAST. A REMARK FOR WIND
SHEAR WAS ALSO INCLUDED FOR THIS EARLY MORNING PERIOD, AS THE LOW
LEVEL SOUTHWESTERLY JET OF 50 KNOTS APPEARS TO DECREASE TOWARD
MORNING. AS SURFACE WINDS INCREASE AND THE 900 HPA JET EASES, THE
REMARK SHOULD BE NO LONGER NEEDED AFTER SUNRISE, BUT THIS WILL BE
MONITORED FOR THE NEXT TAF ISSUANCE AT 12Z. AFTER THE FRONT MOVES
PAST, CONDITIONS SHOULD IMPROVE THROUGH LATE AFTERNOON, WITH
STRATOCUMULUS AND MID LEVEL CLOUDS SCATTERING OUT BY OR DURING EARLY
THIS EVENING. IT APPEARS AS IF THE COMBINATION OF SOME WINDS AND
LOWERING DEWPOINTS WILL PRECLUDE THE NEED FOR A MENTION OF LIGHT FOG
LATER TONIGHT (ON THE 12Z TAFS), HOWEVER THIS WILL BE REVISITED FOR
THE USUAL SUSPECT TAF SITES, SUCH AS RDG AND MIV.

&&

.MARINE...
WINDS AND SEAS HAVE COME UP AHEAD OF THE FRONT. CONDITIONS SHOULD
IMPROVE TONIGHT, WINDS AND SEAS RAMP UP AGAIN WITH THE NEXT FRONT IN
THE MONDAY AND MONDAY NIGHT TIME FRAME, AS THE GRIDS DEPICT. HOWEVER,
WE WILL ONLY HAVE ONE HEADLINE AT A TIME.

&&

.FIRE WEATHER...
IN CONTACT WITH ON FIRE WARDEN FOR SPOT FCST TODAY IN CENTRAL NJ.
FIRE UNDERWAY YESTERDAY. RHS IN THE 60S NOW WILL DROP INTO THE LOW
TO MID 50S. WINDS CONTINUE TO GUST AND WILL BE SWITCHING TO THE WEST
SOON. TOMORROW WILL BE A DAY FOR INCREASED FIRE DANGER

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ450>455 UNTIL 6 PM THIS
         EVENING...SMALL CRAFT ADVISORY FOR ANZ430-431 UNTIL
         6 PM THIS EVENING.

&&

SHORT TERM...DELISI
LONG TERM...DELISI/ROBERTSON
AVIATION/MARINE/FIRE WEATHER...EBERWINE(MORNING UPDATE)
Hazardous weather outlook, Apr 1, 4:04 AM EST, 10 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
404 AM EST SAT APR 1 2006

ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001-
007>010-012>027-PAZ054-055-060>062-067>071-021100-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-
SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-
ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-
NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
404 AM EST SAT APR 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND
NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MPD

In the hours before

Special weather statement, Apr 1, 1:27 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
127 PM EST SAT APR 1 2006

NJZ019-020-027-012030-
NORTHWESTERN BURLINGTON-OCEAN-SOUTHEASTERN BURLINGTON-
INCLUDING THE CITIES OF...MOORESTOWN...MOUNT HOLLY...JACKSON...
WHARTON STATE FOREST
127 PM EST SAT APR 1 2006

...POSSIBLE STRONG WIND GUSTS NEXT HALF HOUR...

RADAR WAS TRACKING A LINE OF THUNDERSTORMS MOVING THROUGH
BURLINGTON COUNTY. ONE STORM IN PARTICULAR HAS SHOWN SIGNS
OF STRENGTHENING AND CAPABLE OF PRODUCING WIND GUSTS OF 45 TO
50 MPH WITH A VERY HEAVY DOWNPOUR. THE STORM WAS APPROACHING
BROWS MILLS AND WILL CONTINUE EAST PASSING NORTH OF COUNTRY LAKE
ESTATES BEFORE MOVING INTO OCEAN COUNTY.

EBERWINE

The radar

The Dover AFB radar (KDOX), 18 km away, was scanning. The volume nearest the first event began at 19:12 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Sussex

When
April 1, 2:12 PM EST to 2:35 PM EST
Where
Sussex County, Bethany Beach
Property damage
$100,000
Reported by
NEWSPAPER
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2006Every state in 2006This day in weather historyWarnings in Delaware, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5503513.